Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 77, NWS Duluth, MN

October 15, 2021

NWS Duluth, MN issued this small craft advisory at Oct 15, 2021, 4:02 PM CDT. It took effect at Oct 16, 2021, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 4:02 PM CDT (21:02 UTC)
In effect from
Oct 16, 2021, 10:00 AM CDT
Expired
Oct 16, 2021, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

953 
WHUS73 KDLH 152102
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
402 PM CDT Fri Oct 15 2021

LSZ148-160915-
/O.NEW.KDLH.SC.Y.0077.211016T1500Z-211017T0100Z/
Oak Point to Saxon Harbor WI-
402 PM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT
SATURDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...Oak Point to Saxon Harbor WI.

* WHEN...From 10 AM to 8 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ146-147-150-160915-
/O.EXT.KDLH.SC.Y.0076.000000T0000Z-211017T0600Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
402 PM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 4 ft.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 1 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
6 follow-up statements
868 
WHUS73 KDLH 160225
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
925 PM CDT Fri Oct 15 2021

LSZ148-161430-
/O.CON.KDLH.SC.Y.0077.211016T1500Z-211017T0100Z/
Oak Point to Saxon Harbor WI-
925 PM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
SATURDAY...

* WHAT...West winds around 15 kt with gusts around 25 knots and 
  waves 1 to 3 ft expected.

* WHERE...Oak Point to Saxon Harbor WI.

* WHEN...From 10 AM to 8 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ146-147-150-161430-
/O.CON.KDLH.SC.Y.0076.000000T0000Z-211017T0600Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
925 PM CDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 1 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Melde
495 
WHUS73 KDLH 160851
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
351 AM CDT Sat Oct 16 2021

LSZ146-162100-
/O.CAN.KDLH.SC.Y.0076.000000T0000Z-211017T0600Z/
/O.EXA.KDLH.SC.Y.0077.211016T1500Z-211017T0100Z/
Port Wing to Sand Island WI-
351 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
CDT THIS EVENING...

* WHAT...West winds 10 to 15 kt with gusts to 25 kt and waves 2 
  to 3 ft expected.

* WHERE...Port Wing to Sand Island WI.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ141>143-161800-
/O.EXB.KDLH.SC.Y.0076.211016T1300Z-211016T1800Z/
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
351 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 1 PM
CDT THIS AFTERNOON...

* WHAT...West winds 10 to 15 kt with gusts to 25 kt.

* WHERE...Grand Marais to Taconite Harbor MN, Taconite Harbor to 
  Silver Bay Harbor MN and Silver Bay Harbor to Two Harbors MN.

* WHEN...From 8 AM this morning to 1 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ147-150-162100-
/O.EXT.KDLH.SC.Y.0076.000000T0000Z-211017T0900Z/
Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
351 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT SUNDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft.

* WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ148-162100-
/O.CON.KDLH.SC.Y.0077.211016T1500Z-211017T0100Z/
Oak Point to Saxon Harbor WI-
351 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 8 PM CDT THIS EVENING...

* WHAT...West winds around 15 kt with gusts around 25 knots and 
  waves 1 to 3 ft expected.

* WHERE...Oak Point to Saxon Harbor WI.

* WHEN...From 10 AM to 8 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
628 
WHUS73 KDLH 161507
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1007 AM CDT Sat Oct 16 2021

LSZ146-148-170100-
/O.CON.KDLH.SC.Y.0077.000000T0000Z-211017T0100Z/
Port Wing to Sand Island WI-Oak Point to Saxon Harbor WI-
1007 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and waves
  1 to 3 ft expected.

* WHERE...Port Wing to Sand Island WI and Oak Point to Saxon 
  Harbor WI.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ141>143-161800-
/O.CON.KDLH.SC.Y.0076.000000T0000Z-211016T1800Z/
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
1007 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt
  expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN and Grand Marais to Taconite Harbor 
  MN.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ147-150-170315-
/O.CON.KDLH.SC.Y.0076.000000T0000Z-211017T0900Z/
Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1007 AM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 4 ft.

* WHERE...Sand Island to Bayfield WI and Outer Apostle Islands 
  Beyond 5 NM from Mainland.

* WHEN...Until 4 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
706 
WHUS73 KDLH 161851
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
151 PM CDT Sat Oct 16 2021

LSZ146-148-170100-
/O.CON.KDLH.SC.Y.0077.000000T0000Z-211017T0100Z/
Port Wing to Sand Island WI-Oak Point to Saxon Harbor WI-
151 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 3 ft.

* WHERE...Port Wing to Sand Island WI and Oak Point to Saxon 
  Harbor WI.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ147-150-170700-
/O.CON.KDLH.SC.Y.0076.000000T0000Z-211017T0900Z/
Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
151 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 
  1 to 4 ft.

* WHERE...Sand Island to Bayfield WI and Outer Apostle Islands 
  Beyond 5 NM from Mainland.

* WHEN...Until 4 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
438 
WHUS73 KDLH 162101
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
401 PM CDT Sat Oct 16 2021

LSZ146-148-170100-
/O.CON.KDLH.SC.Y.0077.000000T0000Z-211017T0100Z/
Port Wing to Sand Island WI-Oak Point to Saxon Harbor WI-
401 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WHAT...West winds around 15 kt with gusts up to 25 kt and 
  waves 1 to 3 ft.

* WHERE...Port Wing to Sand Island WI and Oak Point to Saxon 
  Harbor WI.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ147-150-170900-
/O.CON.KDLH.SC.Y.0076.000000T0000Z-211017T0900Z/
Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
401 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY...

* WHAT...West winds around 15 kt with gusts up to 25 kt and 
  waves 1 to 4 ft.

* WHERE...Sand Island to Bayfield WI and Outer Apostle Islands 
  Beyond 5 NM from Mainland.

* WHEN...Until 4 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
665 
WHUS73 KDLH 170057
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
757 PM CDT Sat Oct 16 2021

LSZ146-148-170200-
/O.EXP.KDLH.SC.Y.0077.000000T0000Z-211017T0100Z/
Port Wing to Sand Island WI-Oak Point to Saxon Harbor WI-
757 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Although winds will remain around 15 knots with occasional gusts
to near 25 knots, waves will remain below 4 feet. 

$$

LSZ147-150-170900-
/O.CON.KDLH.SC.Y.0076.000000T0000Z-211017T0900Z/
Sand Island to Bayfield WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
757 PM CDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 2
  to 5 ft.

* WHERE...Sand Island to Bayfield WI and Outer Apostle Islands 
  Beyond 5 NM from Mainland.

* WHEN...Until 4 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Melde

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Oct 15, 12:43 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 15, 12:43 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1243 PM CDT Fri Oct 15 2021

.DISCUSSION...(Today through Thursday)
Issued at 302 AM CDT Fri Oct 15 2021

Summary: Scattered rain showers will be possible today, primarily
from northern MN into the Arrowhead. Otherwise, expect one more day
of cloud cover before a prolonged period of sunshine moves in. Temps
for the weekend and into the first half of next week are likely to
remain above-normal.

A large-amplitude trough currently centered over western Minnesota
is expected to cross the CWA today. Dynamic forcing associated with
this trough will have the potential to develop scattered showers
mainly from north-central Minnesota into the Arrowhead. These
showers are likely to be light, with only a few tenths of an inch of
QPF. A deep vertically-stacked low over northern Manitoba will lead
to cold air advection across the CWA today as this trough moves
through. The result of this CAA will be noticeably cooler high
temps. Highs this afternoon are forecast to only reach the mid to
upper 40s in MN and the upper 40s to mid 50s in WI. This trough will
exit the CWA tonight with lingering scattered showers coming to an
end by tomorrow morning.

A prolonged dry and sunny period will begin on Saturday and continue
into the first half of next week as a longwave ridge builds over the
central CONUS. Temps will be on the increase heading into next week,
with highs peaking in the mid 60s to low 70s on Monday. A change in
pattern is likely to begin on Wednesday as a low pressure system
advects eastward into the CWA from the Rockies. There's disagreement
among the models regarding timing. However, the most likely time
frame for precip is currently Wednesday afternoon. What is somewhat
more certain at this time is the storm track. The low is likely to
track just south of the CWA, leaving us in the cold sector. This
will result in high temps returning to the 50s and low temps
dropping to the 30s for the remainder of next week and into next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Oct 15 2021

MVFR ceilings will linger into this evening and tonight. Chances
for scattered light rain and drizzle could occur on and off
throughout the day and tonight. Some patchy fog is possible near
INL tonight with the light rain, but have kept it at VFR for now
since it should be light. Gusty winds from today will decrease for
a brief period late tonight. VFR conditions return early tomorrow
morning along with gusty winds out of the northwest.

&&

.MARINE...
Issued at 404 AM CDT Fri Oct 15 2021

Southwest winds are expected across western Lake Superior today as
an upper-level trough moves through the area. Highest wind speeds of
10 to 15 knots with gusts to 25 knots are expected to be around the
Apostle Islands to Port Wing today. The Small Craft Advisory that
was set to expire at 10 AM this morning has been extended for these
zones until 10 PM tonight. Waves within the advisory are expected to
be around 2 to 5 feet. Elsewhere, southwest winds will be slightly
lower with speeds of 10 to 15 knots and gusts to 20 knots. Winds
will shift to the west tonight as today's system moves downstream
and out of the area. Sunny skies are expected on Saturday as high
pressure builds. This will begin a prolonged period of dry weather
that will continue into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  48  37  56  39 /  20  20   0   0
INL  46  35  56  36 /  40  40   0   0
BRD  47  33  59  37 /  20  20   0   0
HYR  52  35  57  34 /  10  20   0   0
ASX  54  37  59  38 /  10  30   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ146-147-
     150.

&&

DISCUSSION...Unruh
AVIATION...Kossen
MARINE...Unruh
Hazardous weather outlook, Oct 15, 5:35 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
535 AM CDT Fri Oct 15 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
535 AM CDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-161045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
535 AM CDT Fri Oct 15 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty west to southwest winds are expected today creating
hazardous conditions for small craft. A Small Craft Advisory
is in effect for portions of the nearshore waters - mainly around
the Apostle Islands.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.